Illinois, 2020Flash Flooding and Damaging Winds in Illinois, July 9, 2020
July 9, 2020 · NWS ILX · 11 events in 7 counties and zones
A slow-moving isolated thunderstorm dropped 1 to 2 inches of rain in a short amount of time across northeast Champaign County during the late afternoon of July 9th, leading to widespread flash flooding in Rantoul. Meanwhile further west, a line of strong to severe thunderstorms developed along the Mississippi River ahead of an approaching cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- $160,000
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving isolated thunderstorm dropped 1 to 2 inches of rain in a short amount of time across northeast Champaign County during the late afternoon of July 9th, leading to widespread flash flooding in Rantoul. Meanwhile further west, a line of strong to severe thunderstorms developed along the Mississippi River ahead of an approaching cold front. These storms pushed into the Illinois River Valley, producing scattered wind damage and flash flooding. The line weakened as it tracked further eastward across the I-55 corridor later in the evening: however, one cell produced damaging downburst winds in northern Piatt County around midnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 9, 1:40 PM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 9, 1:40 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
240 PM CDT Thu Jul 9 2020
.SYNOPSIS...
Issued at 240 PM CDT Thu Jul 9 2020
A cold front will track across the state tonight, bringing
scattered thunderstorms. Some of the storms could be severe this
evening with damaging wind gusts and locally heavy rain possible.
Any lingering rain will exit eastern Illinois Friday morning,
leaving most of the day dry. The heat and humidity will be
slightly lower for the next few days.
&&
.SHORT TERM...(This evening through Friday)
ISSUED AT 240 PM CDT Thu Jul 9 2020
Much of the southwest half of the CWA has been weakly capped this
afternoon. The exception is a narrow corridor currently near the
I-57 corridor. Isolated instability showers and storms will
persistover eastern IL the next few hours. Additional isolated
storms possible near/north of I-74 where little capping is evident
based on visible satellite imagery.
The main weather concern is severe convective potential this
evening, as a shortwave and associated weak low and front
currently over east central IA, track east across IL. The
atmosphere ahead of this system will feature ample instability
with MLCAPE up to 2500 J/kg. Deep layer shear while initially
weak, will increase to 25-30 kt with the approach of the upper
wave. This should be sufficient for organized storms/clusters to
track east/southeast out of Iowa and across primarily the northern
half of the CWA this evening. Isolated damaging wind gusts appear
to be the primary threat with hail secondary, mainly early in the
strongest updrafts due to high wet bulb zero heights. Tornado
threat still looks low and based on storm scale/mesoscale effects
to locally increased low level shear. As instability decreases
and storms outrun the better shear, a weakening trend should be
noted towards midnight as storms track into eastern IL.
Behind the front for late tonight and Friday, a period of brisk
(for mid- summer) west/northwest winds will overspread the area as
the gradient briefly tightens ahead of 1015 mb high pressure
building towards MO. Some 25 mph gusts are possible by late
Friday morning and into the afternoon. This "cold air" advection
should limit highs to the upper 80s, though with dewpoints
remaining in the lower 70s conditions will still be humid.
&&
.LONG TERM...(Friday night through Thursday)
ISSUED AT 240 PM CDT Thu Jul 9 2020
The next chance for storms is tied to a shortwave dropping
southeast across the area Saturday night. While some convection
could develop Saturday afternoon, highest (chance) pops are
carried for Saturday night. Lingering storms to exit the area
Sunday morning, but the bulk of the day to be dry. Again a decent
surface pressure gradient behind this system for a period of
gustier northwest winds Sunday. 850 mb temps drop into the lower
teens C, should result in seasonable temperatures for Sunday and
Monday.
The main concern for much of the week is a large heat dome
currently building over the southwest and south central U.S. Early
next week a longwave trof developing out west will force this
strong upper ridge east/northeast towards the mid-Mississippi
River Valley. There is still some uncertainty in how far north
this ridge can build, as guidance shows a series of shortwaves
tracking across the upper Midwest and Great Lakes, in a classic
ring of fire pattern. Current guidance suggests this activity will
stay north of the area, resulting in mainly dry but hot and humid
conditions. Widespread low to mid 90s highs expected for Tue-Thu,
with heat indices near heat index criteria (105 F) for Wed/Thu.
Slight to low chance pops primarily over the northern CWA through
the extended, closer to the stronger westerlies over the upper
Midwest.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1231 PM CDT Thu Jul 9 2020
Scattered cumulus developing early this afternoon with bases
around 3k ft. These should rise to around 4k ft in a couple hours
and could briefly go broken. Isolated showers/storms will again be
around this afternoon but coverage too low to include in forecast.
A better chance for more widespread storms will be associated
with a front crossing the state tonight. Have timed in a two hour
window where storm chances are best. MVFR conditions will be
common with this activity, though brief IFR/LIFR possible along
with gust/variable winds in the stronger storms. MVFR clouds could
linger for a few hours behind front front, especially at the I-74
sites. South wind around 10 kt will be common through this
evening, then west to northwest behind the front. Gradient
tightens up by late morning so gusts near 20 kt may develop around
18z/Friday.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...25
SHORT TERM...25
LONG TERM...25
AVIATION...25
Hazardous weather outlook, Jul 9, 2:13 PM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
313 PM CDT Thu Jul 9 2020
ILZ027>031-036>038-040>045-047>051-053-102015-
Cass-Champaign-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason-
McLean-Menard-Morgan-Peoria-Piatt-Sangamon-Schuyler-Scott-Stark-
Tazewell-Woodford-
313 PM CDT Thu Jul 9 2020
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Scattered thunderstorms are possible tonight. Some storms could
be severe, containing locally damaging wind gusts to 60 mph and
isolated hail. Locally heavy rain is also possible, and could lead
to flash flooding.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Scattered thunderstorms are possible Saturday night and Sunday.
Heat indices in excess of 100 degrees are possible Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed from around 6 pm to 11 pm.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.
ILZ046-052-054>057-061>063-066>068-071>073-102015-
Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Moultrie-Richland-Shelby-Vermilion-
313 PM CDT Thu Jul 9 2020
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.
.DAY ONE...TONIGHT...
Scattered thunderstorms are possible tonight. There is a marginal
risk of severe thunderstorms, containing locally damaging wind
gusts to 60 mph.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Scattered thunderstorms are possible Saturday night and Sunday.
Heat indices in excess of 100 degrees are possible Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed from around 9 pm to midnight.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.
25
In the hours before
Local storm report, Jul 9, 10:47 AM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1147 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 WNW PEORIA 40.76N 89.66W
07/09/2020 M1.04 INCH PEORIA IL COCORAHS
24 HR REPORT
0700 AM HEAVY RAIN 2 NNW SPRINGFIELD 39.83N 89.66W
07/09/2020 M1.03 INCH SANGAMON IL COCORAHS
24 HR REPORT
0700 AM HEAVY RAIN 3 W ST. JOSEPH 40.11N 88.10W
07/09/2020 M1.00 INCH CHAMPAIGN IL COCORAHS
24 HR REPORT
0700 AM HEAVY RAIN 1 ESE CANTON 40.56N 90.02W
07/09/2020 M1.43 INCH FULTON IL COCORAHS
24 HR REPORT
&&
ROBERSONLocal storm report, Jul 9, 10:58 AM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1158 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 6 SSE CLAY CITY 38.61N 88.31W
07/09/2020 M2.25 INCH CLAY IL CO-OP OBSERVER
24 HR REPORT. HAIL REPORTED, SIZE NOT OBSERVED.
0800 AM HEAVY RAIN 5 NW PEORIA 40.80N 89.68W
07/09/2020 M1.38 INCH PEORIA IL CO-OP OBSERVER
24 HR REPORT
&&
ROBERSONSpecial weather statement, Jul 9, 2:38 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Lincoln IL
338 PM CDT Thu Jul 9 2020
ILZ045-092115-
Champaign-
338 PM CDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERMILION AND
NORTHEASTERN CHAMPAIGN COUNTIES UNTIL 415 PM CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rantoul, moving north at 10 mph.
Winds in excess of 40 mph and heavy rainfall will be possible with
this storm.
Locations impacted include...
Rantoul, Thomasboro, Gifford, Ludlow and Flatville.
This includes Interstate 57 between mile markers 245 and 257.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4020 8804 4024 8823 4040 8822 4040 8793
4038 8793
TIME...MOT...LOC 2038Z 196DEG 13KT 4031 8813
25Flash Flood, Champaign
- When
- July 9, 4:15 PM CST to 6:00 PM CST
- Where
- Champaign County, 1.02 mi W of Rantoul to 1.2 mi SW of Chanute Afb
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.320, -88.169
Numerous roads were covered with water and impassable in Rantoul. Up to 4 feet of water flowed across some roads.
Thunderstorm Wind, Knox
- When
- July 9, 6:55 PM CST to 7:00 PM CST
- Where
- Knox County, 2.08 mi E of Altona
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 41.120, -90.130
Strong thunderstorm winds damaged crops just east of Altona.
Thunderstorm Wind, Knox
- When
- July 9, 7:15 PM CST to 7:20 PM CST
- Where
- Knox County, Williamsfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.920, -90.020
A power line was blown onto a road in Williamsfield.
Thunderstorm Wind, Fulton
- When
- July 9, 7:20 PM CST to 7:25 PM CST
- Where
- Fulton County, Cuba
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.500, -90.200
A 10-inch diameter tree limb was blown down.
Thunderstorm Wind, Fulton
- When
- July 9, 7:50 PM CST to 7:55 PM CST
- Where
- Fulton County, Little America
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.420, -90.030
Strong thunderstorm winds damaged crops and blew trees down southeast of St. David.
Thunderstorm Wind, Peoria
- When
- July 9, 8:00 PM CST to 8:05 PM CST
- Where
- Peoria County, 1 mi S of Dunlap
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.855, -89.670
A large tree was blown onto a road.
Thunderstorm Wind, Mason
- When
- July 9, 8:12 PM CST to 8:17 PM CST
- Where
- Mason County, Havana
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.300, -90.070
Several tree limbs were blown down across Havana.
Flash Flood, Mason
- When
- July 9, 8:16 PM CST to 10:16 PM CST
- Where
- Mason County, 0.84 mi NNE of Havana to 1.12 mi SSE of Chautauqua Park
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 40.311, -90.065
Several streets were flooded and barricaded in Havana.
Flash Flood, Tazewell
- When
- July 9, 8:25 PM CST to 10:25 PM CST
- Where
- Tazewell County, 1.17 mi WSW of Pekin to 1.22 mi WSW of Pekin
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.564, -89.651
Water was flowing across the road near the intersection of Summer Street and Winter Street in Pekin.
Thunderstorm Wind, Piatt
- When
- July 9, 11:06 PM CST to 11:11 PM CST
- Where
- Piatt County, 1 mi S of Mansfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $60,000
- Reported by
- Broadcast Media
- Coordinates
- 40.206, -88.500
Downburst winds caused crop damage and snapped tree branches just south of Mansfield.
Thunderstorm Wind, Piatt
- When
- July 9, 11:08 PM CST to 11:13 PM CST
- Where
- Piatt County, 2 mi ESE of Mansfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 40.209, -88.465
Power poles and power lines were blown down.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 9 to 14, 202047 deaths · 36 events
- Rip Current in New York, July 9, 20201 death · 1 event
- Flash Flood in Michigan, July 9, 2020$1.0 million · 1 event
- Hail and Damaging Winds in Ohio, July 9, 2020$65,000 · 1 in hail · 9 events
- Heat in Texas, July 9 to 13, 202046 events
- Damaging Winds and Lightning Strike in Wisconsin, July 9, 2020$44,000 · 59 kt wind · 14 events
- Damaging Winds in Iowa, July 9, 2020$47,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Georgia, July 9 to 10, 2020$26,000 · 1.25 in hail · 13 events
- Excessive Heat and Hail in Texas, July 9, 20203 injured · 1.25 in hail · 6 events
- Flash Flood and Damaging Winds in Iowa, July 9, 202061 kt wind · 16 events
- Heat in New York, July 9, 202015 events
- Damaging Winds in Michigan, July 9, 20201 injured · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896196, 896197, 896198, 896199, 896200, 896201, 896202, 896205, 896206, 896204, 896203.